Florida, 2022

Flood and Hail in Florida, April 17 to 18, 2022

April 17 to 18, 2022 · NWS TAE · 12 events in 6 counties and zones

An approaching cold front brought a couple of rounds of showers and thunderstorms to the tri-state region. Severe weather was confined to southeast Alabama and the Florida panhandle with lower instability further east into southern Georgia and the Florida big bend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An approaching cold front brought a couple of rounds of showers and thunderstorms to the tri-state region. Severe weather was confined to southeast Alabama and the Florida panhandle with lower instability further east into southern Georgia and the Florida big bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 17, 12:36 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 17, 12:36 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
236 PM EDT Sun Apr 17 2022

.NEAR TERM [Through Monday]...

Showers and thunderstorms are expected again today through tonight
ahead of a cold front that will begin to pass through the CWA late
tonight into Monday morning. Some of these storms may be strong to
Marginally (1 of 5) severe with the main threats being strong wind
gusts and some hail. Most of the activity is expected to be along
and north of I-10 later this afternoon. PoPs this afternoon and
evening will range from around 45% along I-10 to nearly 60-70% in
our SE AL counties and central GA counties. As the cold front
approaches, our rain chances increase to about 80% for the GA
counties and about 60% PoPs along I-10, with lesser chances in the
SE Big Bend. Rain chances linger Monday morning but, a quick moving
shortwave, along with the cold front will push out any remaining
rain through the day, leading to clearing skies by Monday evening.
Following the frontal passage, winds will begin to pick up from the
northwest at around 10-15mph.

Temperatures tonight will cool to the mid 60s and is expected to
warm to the upper 70s to low 80s for the High on Monday.

.SHORT TERM [Monday Night Through Tuesday Night]...

The southeast US will remain in west to northwest upper flow with
ridging upstream and remaining under the influence of the east
coast trough. Surface high pressure will move from the upper
Midwest to the central Appalachians, keeping a cool northerly
component to the surface winds. Cold front will be well east with
a cool and dry airmass filtering in from the north. Highs will be
in the 70s Tuesday with lows in the upper 40s to 50s, which will
be short lived heading into the long term.

.LONG TERM [Wednesday Through Sunday]...

Another cold front makes a run at the southeast US Wednesday into
Thursday but stalls and moves up and over strengthening upper
ridging setting up over the south and Gulf of Mexico. Easterly
surface flow around high pressure to the north becomes
southeasterly towards the weekend which will help increase
moisture advection off the Gulf. As the upper ridge sets up and
thickness values increase, highs reaching 90 is a distinct
possibility this weekend with little chances for rainfall.

&&

.AVIATION...
[Through 18Z Monday]

Showers and a few thunderstorms are expected for later this
afternoon through the overnight hours. Most of the activity is
expected to affect terminals north of I-10. Some storms will have
the potential to bring gusty winds and some hail. Vsbys will
likely be reduced at some sites in the heavier storms. IFR
conditions will be possible at most sites during the predawn hours
but, will begin to return to VFR after daybreak Monday morning,
with the winds shifting to the northwest by the end of the TAF
period.

&&

.MARINE...

A cold front will move across the Gulf Waters Monday bringing with
it a chance for thunderstorms and stronger winds and seas. Exercise
caution is expected in waters west of Mexico Beach Monday afternoon
then advisory conditions through all waters Monday night and early
Tuesday. Winds and seas will remain elevated through the end of
the work week as high pressure creates a strong pressure gradient
over the northeast Gulf. Caution to advisory conditions can be
expected through Friday.

&&

.FIRE WEATHER...

Showers and thunderstorms look to be contained mainly along and
north of I-10 today through tonight. Tonight, precip chances become
more widespread, though rainfall totals remain light (generally
around 0.5" or less). Tomorrow, dispersion values are forecast to be
high and generally above 75 for much of the afternoon. Transwinds
will increase from the northwest tomorrow afternoon to 15-20kts.
Precip chances look to decrease rapidly through the morning and into
the afternoon.

&&

.HYDROLOGY...

An inch or less of rainfall is expected through Monday, the
heavier side of this range will fall in southeast Alabama and
southern Georgia, before the cold front swings through taking the
rain chances with it. There is a marginal risk for excessive
rainfall today in those same areas so isolated higher amounts
cannot be ruled out. Beyond Monday, no meaningful rainfall is
expected.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   66  83  53  76  49 /  50  40   0   0   0
Panama City   69  80  55  75  54 /  60  30   0   0   0
Dothan        65  76  49  72  46 /  70  20   0   0   0
Albany        65  79  50  72  46 /  80  30   0   0   0
Valdosta      66  81  53  73  48 /  70  50   0   0   0
Cross City    66  81  55  77  50 /  20  30   0   0   0
Apalachicola  68  79  56  75  56 /  50  30   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Montgomery
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Montgomery
MARINE...Scholl
FIRE WEATHER...Montgomery
HYDROLOGY...Scholl

In the hours before

Special weather statement, Apr 17, 2:14 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
314 PM CDT Sun Apr 17 2022

ALZ066-067-172100-
Dale AL-Henry AL-
314 PM CDT Sun Apr 17 2022

...Strong thunderstorms will impact portions of northeastern Dale and
Henry Counties through 400 PM CDT...

At 313 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blue Springs State Park to 7 miles east of
Ozark. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Abbeville, Headland, Ozark, Midland City, Newton, Kinsey, Grimes,
Newville, Napier Field, Haleburg, Shorterville, Hayes, Ewell, Dale
County Lake, Balkum, Skipperville, Hardwickburg, Bagwells Crossroads,
Murphy Station and Beamon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3164 8509 3162 8506 3157 8506 3154 8504
      3147 8507 3139 8508 3131 8512 3131 8542
      3129 8542 3142 8566 3162 8558 3162 8542
      3168 8542
TIME...MOT...LOC 2013Z 289DEG 28KT 3164 8544 3143 8553

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

42-DVD
Special weather statement, Apr 17, 2:47 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
347 PM CDT Sun Apr 17 2022

ALZ068-069-FLZ007-009>011-172130-
Geneva AL-Houston AL-Holmes FL-Jackson FL-North Walton FL-
Washington FL-
347 PM CDT Sun Apr 17 2022

...Strong thunderstorms will impact portions of Geneva, south central
Houston, northwestern Jackson, north central Walton, Holmes and
northeastern Washington Counties through 430 PM CDT...

At 347 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Taylor to 8 miles southwest of Samson.
Movement was southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Graceville, Bonifay, Geneva, Chipley, De Funiak Springs, Hartford,
Taylor, Slocomb, Samson, Union, Malvern, Cottondale, Caryville, Esto,
Madrid, Westville, Campbellton, Coffee Springs, Noma and Black.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3100 8619 3118 8619 3119 8549 3080 8526
      3074 8614 3099 8622
TIME...MOT...LOC 2047Z 305DEG 31KT 3115 8552 3104 8616

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Apr 17, 3:02 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
502 PM EDT Sun Apr 17 2022

ALZ068-069-FLZ011-GAZ142-143-155-172130-
Geneva AL-Houston AL-Jackson FL-Miller GA-Seminole GA-Early GA-
502 PM EDT Sun Apr 17 2022

...Strong thunderstorms will impact portions of southeastern Geneva,
Houston, northwestern Jackson, western Miller, northwestern Seminole
and southern Early Counties through 530 PM EDT/430 PM CDT/...

At 502 PM EDT/402 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Columbia to near
Graceville. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Colquitt, Cottonwood, Graceville, Marianna, Donalsonville, Blakely,
Dothan, Ashford, Cowarts, Webb, Columbia, Centerville, Malone,
Greenwood, Avon, Madrid, Gordon, Damascus, Campbellton and Jakin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3132 8464 3126 8464 3126 8461 3077 8525
      3095 8553 3098 8553 3099 8550 3100 8561
      3131 8518 3131 8509 3138 8508
TIME...MOT...LOC 2102Z 287DEG 27KT 3133 8509 3103 8549

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Local storm report, Apr 17, 3:04 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
504 PM EDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     NAPIER FIELD            31.32N 85.45W
04/17/2022  M41 MPH          DALE               AL   ASOS

            ASOS STATION KDHN DOTHAN.

&&
Special weather statement, Apr 17, 3:18 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
418 PM CDT Sun Apr 17 2022

FLZ011-172145-
Jackson FL-
418 PM CDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of central Jackson
County through 445 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marianna, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marianna, Grand Ridge, Greenwood, Blue Spring, Lovedale, Dellwood,
Star, Two Egg, Simsville, Cypress, Chipola Terrace, Buena Vista and
Marianna Municipal A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3066 8533 3084 8535 3092 8500 3065 8496
TIME...MOT...LOC 2118Z 262DEG 17KT 3076 8526

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Apr 17, 3:22 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
522 PM EDT Sun Apr 17 2022

FLZ026-172200-
Liberty FL-
522 PM EDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of central Liberty
County through 600 PM EDT...

At 522 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Blountstown, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woods, Hosford, Lowry, Telogia and Clio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3024 8500 3036 8504 3036 8503 3037 8504
      3039 8501 3046 8471 3042 8471 3042 8468
      3039 8468 3037 8466 3037 8468 3035 8468
      3033 8472 3032 8470 3026 8474 3025 8470
      3023 8470 3022 8468 3021 8468
TIME...MOT...LOC 2122Z 262DEG 17KT 3031 8494

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

42-DVD

The radar

The Eglin Afb radar (KEVX), 69 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail, 1 flood. Local standard time, as filed.

Hail, Jackson

When
April 17, 3:30 PM CST
Where
Jackson County, 0.91 mi NW of Marianna
Measured
1 in hail
Reported by
Social Media
Coordinates
30.780, -85.240

Thunderstorm Wind, Jackson

When
April 17, 4:10 PM CST
Where
Jackson County, 2.85 mi SE of Inwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.671, -84.936

A tree was blown down onto Blueberry Road.

Hail, Leon

When
April 17, 5:44 PM EST
Where
Leon County, 0.91 mi NW of Bloxham
Measured
1 in hail
Reported by
Public
Coordinates
30.390, -84.630

Flood, Jackson

When
April 17, 4:50 PM CST to 6:50 PM CST
Where
Jackson County, 1.96 mi NNE of Cypress to 1.73 mi NNE of Cypress
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.736, -85.058

Nada Road was reported to be flooded.

Hail, Gadsden

When
April 17, 5:50 PM EST
Where
Gadsden County, 5.51 mi WSW of Lake Talquin
Measured
1.75 in hail
Reported by
Social Media
Coordinates
30.400, -84.630

Thunderstorm Wind, Gadsden

When
April 17, 5:50 PM EST
Where
Gadsden County, 3.65 mi NE of Mount Pleasant
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.690, -84.650

A tree was blown down in the 3400 block of Hutchinson Ferry Road.

Thunderstorm Wind, Leon

When
April 17, 6:42 PM EST
Where
Leon County, 0.82 mi SSW of Forest Meadows Park
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.520, -84.277

A tree was blown down on North Meridian Road south of Maclay Road.

Thunderstorm Wind, Wakulla

When
April 17, 7:00 PM EST
Where
Wakulla County, 1.38 mi S of Vereen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.250, -84.230

Fallen trees or limbs resulted in a power outage near Savannah Road and Woodville Highway via the Duke Energy outage webpage.

Thunderstorm Wind, Walton

When
April 17, 11:39 PM CST
Where
Walton County, 0.91 mi NE of De Funiak Springs
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
30.730, -86.110

A large tree limb was blown down onto a home, resulting in significant roof damage.

Thunderstorm Wind, Bay

When
April 18, 12:00 AM CST
Where
Bay County, Laguna Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
30.250, -85.950

A tree blew onto a car in Laguna Beach.

Thunderstorm Wind, Bay

When
April 18, 12:25 AM CST
Where
Bay County, 1.38 mi WNW of Hiland Park
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
30.200, -85.640

Damage was reported to outbuildings and a motor home parked in a RV carport.

Hail, Bay

When
April 18, 12:29 AM CST
Where
Bay County, 1.51 mi NNW of Lynn Haven
Measured
1 in hail
Reported by
Public
Coordinates
30.250, -85.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017006, 1017007, 1017008, 1017005, 1017009, 1017010, 1017011, 1017012, 1017013, 1017014, 1017015, 1017016.